Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS La Crosse, WI

January 12, 20187 counties in Minnesota; 12 counties in Wisconsin; 8 counties in Iowa

NWS La Crosse, WI issued this wind chill advisory at Jan 12, 2018, 3:00 PM CST for 7 counties in Minnesota; 12 counties in Wisconsin; 8 counties in Iowa. It took effect at Jan 12, 2018, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 3:00 PM CST (21:00 UTC)
In effect from
Jan 12, 2018, 9:00 PM CST
Expired
Jan 13, 2018, 9:00 AM CST
In force
12 hr
Issued by
NWS La Crosse, WI
All 27 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 28 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS43 KARX 122100
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
300 PM CST Fri Jan 12 2018

...Bitter Cold Wind Chills Tonight into Saturday Morning...

.Clear skies tonight will allow temperatures to fall into the
single digits below zero to teens below zero. With light northerly
winds, wind chill values are expected to drop to 15 to 30 below 
zero tonight into Saturday morning. Frostbite to exposed skin can 
occur in as little as 30 minutes with these wind chills. 

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
130500-
/O.NEW.KARX.WC.Y.0004.180113T0300Z-180113T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
300 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of northeast Iowa, southeast Minnesota, and 
  into north central Wisconsin.

* WHEN...9 PM this evening to 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-130500-
/O.NEW.KARX.WC.Y.0004.180113T0600Z-180113T1500Z/
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, 
Viroqua, Prairie Du Chien, and Richland Center
300 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of northeast Iowa, southeast Minnesota, and
  into southwest Wisconsin.

* WHEN...Midnight to 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Rogers
3 follow-up statements
748 
WWUS43 KARX 130243
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
843 PM CST Fri Jan 12 2018

...Bitter Cold Wind Chills Through Saturday Morning...

.Bitterly cold winds chills are occurring across the region 
tonight and will continue through Saturday morning. Plan on wind 
chill values of 15 below zero to 30 below zero. 

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
131200-
/O.CON.KARX.WC.Y.0004.180113T0300Z-180113T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
843 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero. 

* WHERE...Portions of northeast Iowa, southeast Minnesota, and
  into north central Wisconsin. 

* WHEN...Through 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-131200-
/O.CON.KARX.WC.Y.0004.180113T0600Z-180113T1500Z/
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, 
Viroqua, Prairie Du Chien, and Richland Center
843 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero. 

* WHERE...Portions of northeast Iowa, southeast Minnesota, and 
  into southwest Wisconsin. 

* WHEN...Through 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

Wetenkamp
973 
WWUS43 KARX 130901
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
301 AM CST Sat Jan 13 2018

...Bitter Cold Wind Chills This Morning...

.Bitterly cold winds chills are occurring across the region
early this morning will continue through mid morning. Plan on 
wind chill values of 15 below zero to 30 below zero.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
131500-
/O.CON.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
301 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Bitter cold wind chills of 15 to 30 below. Wind chills in
  this range will cause frostbite in as little as 30 minutes to
  exposed skin. 

* WHERE...Portions northeast Iowa, southeast Minnesota, and
  southwest into central Wisconsin.

* WHEN...Through 9 AM this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-131500-
/O.CON.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, 
Viroqua, Prairie Du Chien, and Richland Center
301 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Bitter cold wind chills of 15 to 25 below. Wind chills 
  in this range will cause frostbite in as little as 30 minutes to
  exposed skin. 

* WHERE...Portions northeast Iowa, southeast Minnesota, and
  southwest into central Wisconsin.

* WHEN...Through 9 AM this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

DAS
900 
WWUS43 KARX 131455
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
855 AM CST Sat Jan 13 2018

...Wind Chill Advisory Expires at 9 AM CST...

.A few spots across northeast Iowa, southeast Minnesota, and north
central Wisconsin could see wind chills in the 20 to 25 below 
range for another hour or two, but conditions will gradually 
improve through Noon. As a result, the Wind Chill Advisory will be
allowed to expire at 9 AM CST.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
131600-
/O.EXP.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
855 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chills will improve through Noon, allowing the Wind Chill 
Advisory to expire at 9 AM CST.

$$

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-131600-
/O.EXP.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, 
Viroqua, Prairie Du Chien, and Richland Center
855 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chills will improve through Noon, allowing the Wind Chill 
Advisory to expire at 9 AM CST.

$$

Rogers

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:28 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 12, 11:28 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1128 AM CST Fri Jan 12 2018

.SHORT TERM...(Today through Saturday Night)
Issued at 237 AM CST Fri Jan 12 2018

High Impact Weather Potential: Wind chills of -20F or colder
expected at various times through Saturday night.

Well...it was a fun 36 hours of respite, but reality has returned
with temps early this morning centered either size of zero degrees.
We can thank a return to broad upper troughing along the northern
tier, in place behind quite the impressive Arctic cold front that
marched through the area roughly 18 hours ago. That troughing will
be in no hurry to leave as we head into the weekend (and beyond),
with a few additional reinforcing shortwaves dropping through the
region and helping lock in another bout of well below normal
temperatures. At the surface, broad and rather strong low level
ridging centered across southern Alberta/Saskatchewan early this
morning will gradually drift southeast across the local area by
Saturday night, with the coldest air of this round arriving for
Saturday into Saturday night.

Prior to that time, enough of a gradient in place to maintain some
wind chill issues, with the current advisory for western areas
looking good through midday, and likely another one needed for more
of the area tonight as wind chill values dip into the -20 to -30F
range. However, not much in the way of any sensible weather
expected the next few days, with early lower stratus in some spots
connected to Lake Superior this morning giving way to nothing
worse than a little cirrus at times, particularly later Saturday
and Saturday night in advance of our next incoming better
shortwave.

.LONG TERM...(Sunday through Thursday)
Issued at 237 AM CST Fri Jan 12 2018

Main focus remains the better "clipper" system advertised for quite
a few days now toward later Sunday and Sunday night, with that
system increasingly looking to deliver measurable snowfall for much
of the area. Surprisingly low spread among both ensemble and
operational guidance for that system too, with not a lot of
available moisture given its source region from northern Canada but
a deep dendritic growth region taking advantage of what precip is
there to maximize snowfall potential. Based on current trends,
looking at a 2-3" accumulation forecast but with some wiggle room
for higher values pending placement of any localized heavier QPF.

Another surge of quite cold air on track to arrive behind that wave
for the early work week, with additional wind chill issues likely to
arise as well as potentially some blowing snow problems with
current hints of 25-30 knots of flow through the mixed layer
working over fresh fluffy snow. Could also see some additional
light snow or flurries into Monday beneath the main trough axis as
an upper low tries to cut off overhead, with the better chances
for that near/east of the Mississippi River. Thereafter, looking
like a gradual warmup is in the cards through the mid/late work
week as we again dig energy into the western CONUS while
flattening the flow regime over the central states. At some point,
that setup may allow for some drizzle concerns with warmer air
running up over cold ground once again, but plenty of time to
watch those details unfold over the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM CST Fri Jan 12 2018

A quiet period over the next 24 hours as surface high pressure
builds across the region. Besides a few cirrus at times, expect
mostly sunny/clear skies. Northwest winds will be the rule. Initially
there could be some sustained values in the 10 to 15 kt range this
afternoon before dropping below 10 kts for the rest of the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Rogers
Hazardous weather outlook, Jan 12, 10:06 AM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1006 AM CST Fri Jan 12 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131615-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1006 AM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Wind chill readings tonight will dip back into the 15 to 30 below
zero range for most areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chill readings from 15 to 30 below zero will continue at
times Saturday through Tuesday, especially during the overnight
and early morning hours.

In addition, accumulating snowfall of 2 to 4 inches is expected
Sunday afternoon and evening. Some blowing snow is possible
Sunday night into Monday, especially west of the Mississippi
River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence/Rogers

Nearby

Wind Chill Advisories in Wisconsin, 2018Wind Chill Advisories in Iowa, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.